Contact hypersensitivity stomatitis in response to Suboxone use: A case report

Abstract

Contact hypersensitivity stomatitis is a type-4 hypersensitivity reaction of the oral mucosa. Suboxone is a sublingual film that combines buprenorphine and naloxone. In this report, we document the first case of contact hypersensitivity stomatitis in response to Suboxone, which led to a hospital admission. The patient was noted to have painful floor of mouth swelling and red-and-white lesions. Symptoms resolved after removal of the offending agent and treatment with IV and PO steroids. When patients present with floor of mouth edema, potentially concerning for an underlying sublingual space infection, it is important to perform a thorough review of potential medication side effects.

Highlights

  • First case of contact hypersensitivity stomatitis (CHS) in response to Suboxone.

  • CHS can elevate the floor of mouth (FOM), causing superior displacement of the tongue.

  • In severe cases, CHS can displace the tongue posteriorly with resultant upper airway obstruction.

  • Upon evaluation of FOM edema, it is important to review potential medication side effects.

Introduction

Contact hypersensitivity stomatitis (CHS) is a T-cell mediated immunoinflammatory reaction of the oral mucosa, characterized by pain, burning sensations, and mixed red/white plaques, vesicles, and ulcers [ , ]. This delayed, type-4 hypersensitivity immune response (also known as allergic contact stomatitis) is triggered by an allergen that is exposed directly to the oral mucosa. It is typically treated with topical or systemic steroids in addition to removal of the allergen [ ]. CHS can commonly be induced by mouthwashes such as Listerine, foods to include cinnamon and hard candies, as well as various dental restorative materials [ ]. We present a case of a patient who presented with CHS in response to Suboxone use. To date, no such case has been documented in the literature. Given the recent rise of the opioid use crisis in the United States and the increasing number of patients on medication assisted treatments for opioid use disorder, raising awareness of this and other adverse effects will help to shape future treatment [ ].

Presentation of case

A 38-year-old man with a history of complex regional pain syndrome and opioid use disorder on Suboxone therapy for one month, presented with a four day history of pain, edema, and red-and-white lesions of the floor of mouth and ventral tongue mucosa. The floor of his mouth was elevated and his tongue displaced superiorly. On admission he was afebrile, hemodynamically stable, without systemic symptoms, and did not have a leukocytosis. Blood cultures were negative and contrasted CT imaging of the neck was negative for acute findings, with no suspicious mass, orofacial space infection, or lymphadenopathy found. The patient was started on viscous lidocaine, magic mouthwash (bemylid), Peridex (chlorhexidine), and nystatin oral solutions, which provided temporary relief. The patient clearly described increased pain with salivation. Following his negative infectious evaluation, he was started on one dose of IV prednisolone which was then transitioned to oral prednisone. Following consultation with otolaryngology and pain management he was transitioned from sublingual Suboxone to a buprenorphine transdermal patch out of concern for a contact hypersensitivity to Suboxone. By the morning of hospital day 2, the patient’s swelling and pain had improved, and he was discharged home in stable condition (see Figs. 1 and 2 ).

Aug 8, 2020 | Posted by in Oral and Maxillofacial Surgery | Comments Off on Contact hypersensitivity stomatitis in response to Suboxone use: A case report
Premium Wordpress Themes by UFO Themes